We describe the case of a 67-year-old man presenting with ventricular tachycardia (VT) and systolic heart failure secondary to a left adrenal phaeochromocytoma. After treatment with amiodarone, the patient’s VT resolved. However, his course was complicated by femoral deep venous thrombosis secondary to an incidentally discovered dedifferentiated liposarcoma of the thigh, for which he was prescribed a course of enoxaparin. The patient was discharged with plans for adrenalectomy following achievement of sufficient preoperative heart rate and blood pressure control with alpha-adrenergic receptor blockade, but re-presented to an outside facility in haemorrhagic shock, where he ultimately expired. Autopsy determined his death to be caused by spontaneous haemorrhage of the phaeochromocytoma. Cardiac manifestations, complications and oncological associations of phaeochromocytoma are discussed.
- heart failure
- endocrine cancer
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors All of the authors (DL, KS, TL, SM) participated in the care of the patient, had access to the data, and contributed to the drafting and editing of the manuscript. All authors meet the criteria for authorship, including acceptance of responsibility for the scientific content of the article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.